Minimality and unique ergodicity for subgroup actions
Annales de l'Institut Fourier, Volume 48 (1998) no. 5, p. 1533-1541

Let G be an -algebraic semisimple group, H an algebraic -subgroup, and Γ a lattice in G. Partially answering a question posed by Hillel Furstenberg in 1972, we prove that if the action of H on G/Γ is minimal, then it is uniquely ergodic. Our proof uses in an essential way Marina Ratner’s classification of probability measures on G/Γ invariant under unipotent elements, and the study of “tubes” in G/Γ.

Soient G un groupe semi-simple algébrique sur , H un sous-groupe algébrique sur , et Γ un réseau dans G. Répondant partiellement à une question de Hillel Furstenberg remontant à 1972, nous prouvons que si l’action de H sur G/Γ est minimale alors elle est uniquement ergodique. Notre preuve repose sur la classification de Marina Ratner des mesures sur G/Γ invariantes sous l’action des éléments unipotents, et l’analyse des “tubes” dans G/Γ.

     author = {Mozes, Shahar and Weiss, Barak},
     title = {Minimality and unique ergodicity for subgroup actions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {48},
     number = {5},
     year = {1998},
     pages = {1533-1541},
     doi = {10.5802/aif.1665},
     zbl = {0910.43010},
     mrnumber = {99j:22007},
     language = {en},
     url = {}
Mozes, Shahar; Weiss, Barak. Minimality and unique ergodicity for subgroup actions. Annales de l'Institut Fourier, Volume 48 (1998) no. 5, pp. 1533-1541. doi : 10.5802/aif.1665.

[D1] S.G. Dani, On Ergodic Quasi-Invariant Measures of Group Automorphism, Israel Journal of Mathematics, 43 (1982), 62-74. | MR 85d:22017 | Zbl 0553.28015

[D2] S.G. Dani, Flows on Homogeneous Spaces, A Review, In : Ergodic Theory of ℤd actions, pp. 63-112, London Math. Soc. Lecture Notes, Ser. 228, Cambridge University Press, 1996. | MR 98b:22023 | Zbl 0852.58055

[DMa] S.G. Dani and G.A. Margulis, Limit Distributions of Orbits of Unipotent Flows and Values of Quadratic Forms, Advances in Soviet Mathematics, 16, Part 1, (1993), 91-137. | MR 95b:22024 | Zbl 0814.22003

[DP] W. De Melo and J. Palis, Geometric Theory of Dynamical Systems, Springer, 1982. | Zbl 0491.58001

[F] H. Furstenberg, The Unique Ergodicity of the Horocycle Flow, Recent Advances in Topological Dynamics, A. Beck (ed.), Springer Verlag Lecture Notes, 318 (1972), 95-115. | MR 52 #14149 | Zbl 0256.58009

[MaT] G.A. Margulis and G.M. Tomanov, Measure Rigidity for Almost Linear Groups and its Applications, J. d'Analyse Math., 69 (1996), 25-54. | MR 98i:22016 | Zbl 0864.22005

[M] G.D. Mostow, Intersection of Discrete Subgroups with Cartan Subgroups, J. Ind. Math. Soc., 34 (1970), 203-214. | MR 58 #11228 | Zbl 0235.22019

[Mo] S. Mozes, Epimorphic Subgroups and Invariant Measures, Ergodic Theory and Dynamical Systems, Vol. 15, Part 6 (1995), 1207-1210. | MR 96m:58143 | Zbl 0843.28008

[PR] G. Prasad and M.S. Raghunathan, Cartan Subgroups and Lattices in Semisimple Groups, Annals of Math., 96 (1972), 296-317. | MR 46 #1965 | Zbl 0245.22013

[R] M. Ratner, Invariant Measures and Orbit Closures for Unipotent Actions on Homogeneous Spaces, Geometric and Functional Analysis, 4 (1994), 236-257. | MR 95c:22018 | Zbl 0801.22008

[St] A.N. Starkov, Minimal Sets of Homogeneous Flows, Ergodic Theory and Dynamical Systems, 15 (1995), 361-377. | MR 96k:22023 | Zbl 00761148

[V] W.A. Veech, Unique Ergodicity of Horospherical Flows, American Journal of Mathematics, Vol. 99, 4, 827-859. | MR 56 #5788 | Zbl 0365.28012

[W] B. Weiss, Finite Dimensional Representations and Subgroup Actions on Homogeneous Spaces, to appear in Israel J. of Math. | Zbl 0909.22022